Drought, Codington
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Codington forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.978, -97.189 (the zone’s center; the record gives no point)
With much below normal December precipitation, the severe drought conditions continued across part of northeast South Dakota including the counties of Deuel, Codington, and Hamlin. The severe drought conditions would continue into January.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
With much below normal December precipitation, the severe drought conditions continued across part of northeast South Dakota including the counties of Deuel, Codington, and Hamlin. The severe drought conditions would continue into January.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:54 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1154 PM CST WED NOV 30 2011 .UPDATE... SEE UPDATED 06Z AVIATION DISCUSSION BELOW... ONE BAND OF LIGHT SNOW DROPPED THROUGH NORTHEAST SD AND WEST CENTRAL MN BRINGING VISIBILITIES DOWN 2 MILES AT TIMES AT WATERTOWN. OTHERWISE...RADAR WAS SHOWING NEW DEVELOPMENT DROPPING IN FROM THE NORTHWEST FROM ND. WE WILL SEE HOW THIS TRANSPIRES AS IT MOVES SOUTHEAST THROUGH OUR AREA. STILL THINK CHANCES ARE GOOD FOR SOME LIGHT SNOW ACROSS THE CWA. THUS...LEFT POPS AS IS FOR TONIGHT. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FORECAST CHALLENGES INCLUDE SNOW CHANCES TONIGHT AND THEN TEMPERATURES THEREAFTER. CURRENTLY...SURFACE PRESSURE IS STILL FALLING DESPITE THE PASSAGE OF A COLD FRONT THROUGH THE FORECAST AREA EARLIER THIS MORNING. PRESSURE FALLS ARE ATTRIBUTED TO THE LOW PRESSURE SYSTEM APPROACHING FROM THE NORTHWEST. RADAR RETURNS OVER THIS CWA ARE BEGINNING TO INCREASE IN AREAL COVERAGE AND INTENSITY...WHILE SURFACE OBSERVATIONS UPSTREAM OVER NORTH DAKOTA INDICATE SATURATION HAS BEEN REACHED AS PER OBS REPORTING LIGHT SNOW WITH VISBIES REDUCED TO LESS THAN 2SM. A FEW MORE HOURS AND SHOULD BE SEEING THE VERY BEGINNINGS OF SOME LIGHT PRECIP REACHING THE GROUND OVER THIS CWA. TEMPERATURES AMID BKN-OVC MID AND HIGH CLOUDS HAVE BEEN ABLE TO WARM INTO THE UPPER 30S TO LOWER 40S THROUGHOUT THE CWA. BY 6PM CST THIS EVENING...A BROAD BAND OF WEAKLY FORCED/LIFTED SNOW SHOULD BE OVERSPREADING THE CWA FROM NORTHWEST TO SOUTHEAST. A COUPLE OF IFS TO DEAL WITH HERE...THE FIRST IF BEING IF PRECIPITATION IS REACHING THE GROUND BEFORE FULL SATURATION OCCURS. SURFACE TEMPS ARE ABOVE FREEZING...BUT DEWPOINT DEPRESSIONS ARE 5 TO 10 DEGREES. SO...IF PRECIPITATION IS REACHING THE GROUND BEFORE SATURATION NEAR THE SURFACE...P-TYPE COULD BE RATHER LIGHT RAIN /FREEZING RAIN IF SURFACE TEMPS DIP TO 32 OR LOWER?/. NON-SNOW PRECIPITATION SHOULD BE A RATHER SHORT-LIVED EVENT...IF ANY OCCURS AT ALL...WITH SATURATION AND LIGHT SNOWFALL EXPECTED OVER THE CWA BY MIDNIGHT. THE FAR WESTERN FORECAST AREA WHERE SUBTLE BEGINNINGS OF UPSLOPE TERRAIN RESIDE...ALONG WITH THE PRAIRIE COTEAU OUT OVER THE FAR NORTHEASTERN CORNER OF SODAK...HAVE THE GREATEST POTENTIAL OF RECEIVING AN INCH OR TWO OF LIGHT SNOW OVERNIGHT TONIGHT AS PBL WINDS WILL BE STEADILY INCREASING OVERNIGHT OUT OF THE NORTHEAST. ELSEWHERE...JUST A LIGHT DUSTING TO PERHAPS A HALF INCH OF SNOWFALL IS POSSIBLE. HAVE CONTINUED THE MENTION OF BLOWING SNOW OVERNIGHT AS WELL...GIVEN THAT WINDS ARE FORECAST TO INCREASE TO BREEZY TO WINDY OVERNIGHT. PRECIPITATION POTENTIAL APPEARS TO BE FINISHED UP BY AROUND 6AM CST ON THURSDAY...ALTHOUGH DID DRAG WX/POPS MENTION ACROSS THE SOUTHERN HALF OF THE CWA OUT IN TIME TO 9AM CST TO COVER ANY LINGERING FLURRIES POTENTIAL THURSDAY MORNING. OTHERWISE...THE REMAINDER OF THE SHORT-RANGE IS DRY. STABILIZING COLD HIGH PRESSURE BUILDS INTO THE CWA THURSDAY AND THURSDAY NIGHT BEFORE SHORT-LIVED RETURN FLOW TRIES TO WARM THINGS UP A LITTLE ON FRIDAY. HOWEVER...NORTHWESTERLY FLOW IS ALREADY SWEEPING ANOTHER COLD FRONT THROUGH THE CWA BY FRIDAY NIGHT...SIGNALING A RETURN TO LOW LEVEL CAA HEADING INTO THE WEEKEND. .LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT MAIN STORY DURING THE LONG TERM IS THAT DRY CONDITIONS WILL CONTINUE. SEVERAL SEASONALLY COLD CLIPPER SHORT-WAVE TROUGHS WILL DIG SOUTH-SOUTHEASTWARD THROUGH ALBERTA AND THEN THROUGH THE NORTHERN PLAINS DURING THE MEDIUM RANGE PERIOD. MODELS ARE IN GOOD AGREEMENT THAT FIRST TROUGH WILL SPLIT MUCH LIKE TONIGHT/S TROUGH...WITH THE MAIN ATMOSPHERIC LIFT WITH THIS FEATURE SLIDING SWWD INTO THE GREAT BASIN. 12Z GFS AND ECMWF ARE BOTH DRY WITH THE PASSAGE OF THIS TROUGH AND THE ASSOCIATED SFC COLD FRONT. MAIN IMPACT FROM THIS SYSTEM WILL BE A REINFORCING SHOT OF COLD CANADIAN AIR. NEXT CLIPPER TROUGH IS ANTICIPATED FOR SUNDAY. THIS TROUGH IS PROGGED TO BE MORE CONSOLIDATED/LESS SPLIT... WITH SLIGHTLY HIGHER CHANCES FOR LIGHT SNOWFALL SUNDAY INTO SUNDAY NIGHT. WITH THE NORTHERLY TRAJECTORY...HOWEVER...SURFACE AND NEAR SURFACE MOISTURE WILL REMAIN THE ONE INGREDIENT LACKING FOR WIDESPREAD MODERATE TO HEAVY SNOWFALL. MODELS ARE IN GOOD AGREEMENT EARLY NEXT WEEK...WITH A TRANSITORY UPPER LEVEL RIDGE MOVING OVER THE REGION MONDAY NIGHT AND TUESDAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES FOR EARLY DECEMBER. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MVFR CEILINGS AT ALL OF THE TERMINALS WILL BECOME VFR BY MORNING AS DRIER AIR MOVES INTO THE REGION. A FEW FLURRIES WITH VISIBILITIES OF 3 TO 5 MILES ARE POSSIBLE MAINLY AT MBG AND PIR INTO THE EARLY MORNING HOURS. OTHERWISE...EXPECT THURSDAY TO HAVE MOSTLY SUNNY SKIES WITH VFR CONDITIONS FOR ALL LOCATIONS. ALSO...EXPECT BREEZY NORTH TO NORTHEAST WINDS AT 15 TO 25 KNOTS INTO THURSDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...DORN LONG TERM...CHURCH AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 340 AM CST WED NOV 30 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 340 AM CST WED NOV 30 2011 /240 AM MST WED NOV 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NORTHERLY WINDS OF 20 TO 30 MPH ARE EXPECTED TONIGHT THROUGH THURSDAY MORNING. LIGHT SNOW IS EXPECTED DURING THIS TIME PERIOD WHICH COMBINED WITH THE STRONG WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357977, 357982, 357984.